Texas, 2011

Winter Storm and Extreme Cold in Texas, February 8 to 9, 2011

February 8 to 9, 2011 · NWS LUB · 32 events in 20 counties and zones

S. The cold front, enhanced along its advance southward through the plains by widespread snowpack, pushed across the South Plains of west Texas during the afternoon hours of the 8th.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Less than a week after the coldest air to impact the South Plains of west Texas in more than a decade had weakened its grip on the region, a second arctic airmass invaded the central and southern U.S. The cold front, enhanced along its advance southward through the plains by widespread snowpack, pushed across the South Plains of west Texas during the afternoon hours of the 8th. At 16:00 CST, the Texas Tech University West Texas Mesonet sites at Friona (Parmer County) and Lake Alan Henry (Garza County), separated by only 140 miles, reported temperatures of 5 degrees (F) and 65 degrees respectively. The front ushered in bitterly cold temperatures along with strong northerly winds sustained at speeds between 25 and 35 mph with gusts near 55 mph. These winds destroyed a carport at the Hamlin Memorial Methodist Church in Farwell (Parmer County). By late evening on the 8th, extremely cold temperatures and wind chills affected much of the South Plains region. The bitterly cold air persisted through midday on the 9th.

In addition to extreme cold, the passage of an upper air storm system brought snowfall to the region during the overnight hours of the 8th and the morning hours of the 9th. While heavy snow and blizzard-like conditions were widespread over the Texas Panhandle, most accumulations over the extreme southern Panhandle and the South Plains were light. The most significant impacts were reported in northern Swisher County where blowing snow reduced visibilities to near zero along Interstate 27 and Happy received 5 inch accumulations. Snow drifts were reportedly 32 inches deep over some Swisher County roadways.

A list of sub-zero temperatures (F) recorded by the Texas Tech University West Texas Mesonet and National Weather Service cooperative observers during the arctic outbreak follows:

Dimmitt (Castro County)...-4, Friona (Parmer County)...-4, Tulia (Swisher County)...-2, and Hart (Castro County)...-1.

A list of observed wind chill values below the -15 degrees (F) local warning criteria per the Texas Tech University West Texas Mesonet and area Automated Surface Observing Systems follows:

Dimmitt (Castro County)...-26, Hart (Castro County)...-26, Tulia (Swisher County)...-26, Friona (Parmer County)...-25, Silverton (Briscoe County)...-25, Muleshoe (Bailey County)...-23, Abernathy (Hale County)...-22, Morton (Cochran County)...-22, Olton (Lamb County)...-22, Plainview (Hale County)...-22, Amherst (Lamb County)...-21, Floydada (Floyd County)...-21, Memphis (Hall County)...-21, Turkey (Hall County)...-21, Anton (Hockley County)...-20, Matador (Motley County)...-20, Childress (Childress County)...-19, Levelland (Hockley County)...-19, Slaton (Lubbock County)...-19, Brownfield (Terry County)...-18, Denver City (Yoakum County)...-18, Lubbock's Preston Smith International Airport (Lubbock County)...-18, Paducah (Cottle County)...-18, Ralls (Crosby County)...-18, Tahoka (Lynn County)...-17, White River Lake (Garza County)...-17, and Guthrie (King County)...-15.

A list of reported snow accumulations follows: Happy (Swisher County)...5 inches, Dimmitt (Castro County)...3 inches, Friona (Parmer County)...3 inches, Tulia (Swisher County)...3 inches, Vigo Park (Swisher County)...3 inches, Childress (Childress County)...2 inches, Farwell (Parmer County)...2 inches, Plainview (Swisher County)...2 inches, Silverton (Briscoe County)...2 inches, Turkey (Hall County)...2 inches, Floydada (Floyd County)...1 inch, Hart (Castro County)...1 inch, Matador (Motley County)...1 inch, Muleshoe (Bailey County)...1 inch, Paducah (Cottle County)...1 inch, Roaring Springs (Motley County)...1 inch.

Numerous reports of frozen and broken water pipes were received, generally in the Lubbock (Lubbock County) vicinity. However, since the impacts of this arctic air were relatively short-lived, damages were not as extensive as those associated with the 1-4 February arctic airmass. Total economic loss was estimated at approximately $260,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 8, 3:24 PM CST, 36 minutes earlier.

Area forecast discussion, Feb 8, 3:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
324 PM CST TUE FEB 8 2011

.SHORT TERM...
ANOTHER STRONG COLD FRONT BISECTS THE AREA...SNOW ONCE AGAIN ON THE
WAY.

20Z SURFACE ANALYSIS INDICATES COLD FRONT HAS SAGGED ACROSS THE
SOUTH PLAINS TO A HOBBS...SEMINOLE...TAHOKA...FLOYDADA... TO
CLARENDON LINE.  SOUTH AND EASTWARD PROGRESS HAS SLOWED CONSIDERABLY
COMPARED TO THIS MORNING AS DAYTIME MIXING SOUTH OF THE FRONT HAS
PEAKED AND BROUGHT THE FRONT TO A CRAWL.  QUITE A TEMPERATURES
CONTRAST EXISTS AS WELL...RANGING FROM 9 DEGREES AT FRIONA TO 62
DEGREES AT THE LAKE ALAN HENRY WEST TEXAS MESONET SITES.

ALOFT...12Z UPA HAND ANALYSIS SHOWED MAIN TROF AXIS AT 500HPA WAS
LOCATED FROM SRN CALIFORNIA INTO NE WY/SW MT AND WV SATELLITE LOOP
SHOWS THE TROF STARTING TO MOVE TOWARDS THE REGION. STRONGEST
PART OF THIS STORM SYSTEM SHOWED UP ON THE 700HPA CHART AS A
CLOSED LOW OVER THE UT/CO/WY BORDER REGION. 250HPA CHART SHOWS A
STRONG JET WAS DIVING OVER THE NW PACIFIC COAST. DEPENDING ON
WHERE THESE FEATURES MOVE OVER THE REGION WILL HAVE AN IMPACT ON
HOW MUCH SNOW WE WILL SEE AND FOR HOW LONG.

ALTHOUGH FLURRIES AND BLOWING SNOW HAVE BEEN REPORTED IN THE
PANHANDLE AND AS FAR SOUTHWEST AS CLOVIS...EXPECT TO SEE HEAVIER
SNOW DEVELOP LATER TONIGHT AS THE MAIN TROF AXIS MOVES TOWARDS THE
REGION.  NAM IS ALSO DEPICTING AN AREA OF GOOD FRONTOGENETICAL
FORCING BECOMING MAXIMIZED OVER THE FORECAST AREA FROM 850 TO 750
HPA BY 06Z/MIDNIGHT WEDNESDAY AS WELL WHILE THE GFS IS MUCH NARROWER
WITH IT/S DEPICTION OF THIS FIELD.  500-300 Q-VECTOR LAYERS ALSO
INDICATE THAT LARGE-SCALE LIFT WILL ALSO BE MAXIMIZED OVER THE
EASTERN FORECAST AREA INTO OKLAHOMA ABOUT THIS TIME FRAME AS
WELL...HOWEVER MODEL AND BUFKIT SOUNDINGS SHOW THAT LIFT IN THE
DENDRITIC GROWTH ZONE WILL BE RATHER ANEMIC.  MODELS CONTINUE TO
PAINT THE HEAVIEST QPF AND THUS SNOWFALL OVER THE NORTHEASTERN
ROLLING PLAINS AND FAR SOUTHEASTERN TEXAS PANHANDLE...CARRYING INTO
OKLAHOMA.  THEREFORE THE MAIN CONCERNS FOR SNOWFALL AMOUNTS WILL BE
DUE TO THE SNOW/WATER RATIO AND EXACTLY WHERE MESOSCALE FEATURES AND
BANDS WILL SET UP.

COMPARING SNOWFALL FORECAST WITH A DRIER 20 TO 1 SNOW RATIO ON THE
IOWA STATE BUFKIT WAREHOUSE FOR SITES AROUND THE FORECAST AREA SHOW
DECENT RUN-TO-RUN CONSISTENCY IN THE RANGE OF SNOWFALL TOTALS ACROSS
THE AREA.  CONTINUED THE PREVIOUS THINKING OF 4-6 INCHES POSSIBLE
ACROSS THE NORTHEASTERN ROLLING PLAINS WITH 1-3 INCHES ACROSS A
SWATH FROM FRIONA TO ASPERMONT AND INCLUDING LUBBOCK.  UP TO 1 INCH
MAY DEVELOP OVER THE FAR SOUTHWESTERN SOUTH PLAINS.  CURRENT WINTER
STORM WARNING AND WINTER WEATHER ADVISORIES LOOK TO BE IN GOOD SHAPE
AND WILL CONTINUE AS IS.  STILL EXPECT TO SEE SOME PERIODS OF NEAR
WHITEOUT CONDITIONS AS THE MAIN PUSH BEHIND THE FRONT MOVES ACROSS
THE REST OF THE REGION TONIGHT AND AS THE PERIOD OF HEAVIEST SNOW
OCCURS.  VERY COLD WIND CHILLS ALSO WILL REMAIN A CONCERN OVERNIGHT
AND HAVE HIGHLIGHTED THIS IN THE ROUTINE SUITE OF PRODUCTS.

EXPECT TO SEE SNOW TAPER OFF FROM WEST TO EAST TOMORROW
MORNING...COMING TO AN END ACROSS THE ROLLING PLAINS BY TOMORROW
AFTERNOON.  SKIES MAY MANAGE TO CLEAR AS WELL FROM WEST TO EAST
WHICH WILL MAKE FOR A DIFFICULT HIGH TEMPERATURE FORECAST FOR
TOMORROW....BUT EXPECT ALL AREAS TO REMAIN BELOW FREEZING THROUGH
THE DAY WITH THE SURFACE RIDGE PARKED OVER THE REGION.

JORDAN

&&

.LONG TERM...
MAIN CONCERN FOR THIS FORECAST PACKAGE WILL BE THE WINTER STORM THAT
WILL IMPACT THE SOUTH PLAINS TONIGHT AS MENTIONED PER THE SHORT TERM
DISCUSSION...WITH A NOTABLE DECLINE IN PRECIP AT THE START OF THE
LONG TERM FORECAST.

THE UA TROUGH/WINTER STORM IS PROGGED TO TRANSLATE ESE ACROSS THE
SOUTHERN PLAINS THROUGH WEDNESDAY. MEDIUM TO LONG RANGE SOLUTIONS
DISPLAYED THE BEST SYNOPTIC LIFT AND HENCE BEST PRECIP CHANCES TO
SHIFT WELL EAST OF THE SOUTH PLAINS BY WEDNESDAY EVENING/NIGHT.
HENCE OVERCAST SKIES WILL GIVE WAY TO CLEARING SKIES FROM WEST TO
EAST. AS A RESULT...HAVE KEPT BELOW MENTIONABLE POPS WEDNESDAY
NIGHT. NORTHERLY SFC WIND SPEEDS AOA 10 KTS WILL BE LEFT IN ITS
WAKE BUT WILL BACK TO THE WEST SOUTHWEST AND BECOME LIGHT EARLY
THURSDAY MORNING...THANKS TO A SFC RIDGE EAST OF THE CWFA.
THUS...WITH ANTICIPATED SNOW ON THE GROUND...LIGHT WINDS AND
GENERALLY CLEAR SKIES...THURSDAY MORNING WILL BE QUITE COLD WITH
EXPECTED TEMPS RANGING FROM 1 TO 8 DEGREES. FURTHERMORE...WIND
CHILLS RANGING FROM -5 TO -11 DEGREES ACROSS THE SOUTH PLAINS WILL
OCCUR...WHICH IS JUST SHY OF WIND CHILL ADVISORY CRITERIA ATTM /-5
TO -14 DEGREES AND WIND SPEEDS 8 KTS OR GREATER/.

THEREAFTER...ANOTHER UA IMPULSE WILL PROPAGATE EAST ACROSS THE REGION
ON THURSDAY...BUT LACK OF SYNOPTIC LIFT WILL INDUCE SILENT POPS. UA
RIDGING ACROSS THE WESTERN CONUS WILL COMMENCE BY FRIDAY...AND
SLOWLY DE-AMPLIFY AND SHIFT EAST ACROSS THE SOUTHERN PLAINS
THROUGHOUT THE WEEKEND. CONCURRENTLY...SFC WINDS WILL SHIFT TO A
WEST TO SOUTHWESTERLY COMPONENT BY SATURDAY...AND BECOME SLIGHTLY
BREEZY BOTH SATURDAY AND SUNDAY AFTERNOON. WITH FORECAST SOLUTIONS
SHOWING INCREASING MID TO UPPER LEVEL THICKNESS VALUES...TEMPS WILL
WARM INTO THE LOWER TO MID 60S /AND PERHAPS A FEW UPPER 60S ACROSS
SOUTHERN ZONES/ BY SUNDAY. BY LATE SUNDAY AFTERNOON/EVENING...NEAR
ZONAL FLOW ALOFT WILL PREVAIL AS THE GFS SOLUTION SHOWED A DRY
NORTHERLY FROPA MOVING ACROSS THE CWA. THE ECMWF SOLUTION WAS A BIT
SLOWER WITH THE FROPA AS IT SHOWED A MONDAY MORNING TIME-FRAME. IN
EITHER CASE...HAVE MAINTAINED LOWER TEMPS ON MONDAY /MID TO UPPER
50S/. UA RIDING WILL ONCE AGAIN OCCUR ACROSS THE WESTERN CONUS AT
THE BEGINNING OF NEXT WEEK AS SOUTHERLY SFC WINDS PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA         1  17   1  34  14 / 100  20  10   0   0
TULIA          4  20   2  34  15 / 100  40  10   0   0
PLAINVIEW      5  20   3  34  18 /  90  40  10   0   0
LEVELLAND      7  23   6  39  14 /  60  20   0   0   0
LUBBOCK        9  22   5  36  15 /  70  40   0   0   0
DENVER CITY   11  28   6  42  17 /  50  20   0   0   0
BROWNFIELD    11  25   6  41  18 /  60  20   0   0   0
CHILDRESS      8  19   3  33  18 / 100  50  10   0   0
SPUR          11  23   6  38  16 /  70  50  10   0   0
ASPERMONT     13  22   7  35  17 /  70  60  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
WEDNESDAY FOR THE FOLLOWING ZONES: TXZ021>023-027>030-033>044.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST
WEDNESDAY FOR THE FOLLOWING ZONES: TXZ024>026-031-032.

&&

14/29
Hazardous weather outlook, Feb 8, 11:09 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1109 AM CST TUE FEB 8 2011

TXZ021>044-091715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1109 AM CST TUE FEB 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

A WINTER STORM WARNING IS IN EFFECT FOR THE EXTREME SOUTHEASTERN
PANHANDLE AND NORTHERN ROLLING PLAINS FROM 6 PM THIS EVENING THROUGH
NOON CST WEDNESDAY. WINTER WEATHER ADVISORY IN EFFECT FOR THE
EXTREME SOUTHWESTERN PANHANDLE...SOUTH PLAINS...AND LOWER ROLLING
PLAINS FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTH PLAINS REGION THIS
AFTERNOON...BRINGING A CHANCE FOR SNOWFALL ACCUMULATIONS TONIGHT
INTO WEDNESDAY. GENERALLY...BETWEEN ONE TO THREE INCHES OF
SNOWFALL IS EXPECTED ACROSS MOST OF THE AREA...BUT LOCALLY HEAVIER
AMOUNTS OVER FOUR INCHES WILL BE POSSIBLE ACROSS THE EXTREME
SOUTHEASTERN PANHANDLE AND NORTHERN ROLLING PLAINS. IN ADDITION TO
THE SNOWFALL POTENTIAL...BITTERLY COLD TEMPERATURES AND STRONG
NORTHERLY WINDS WILL COMBINE TO RESULT IN WIND CHILL VALUES
BETWEEN MINUS FIVE AND MINUS FIFTEEN DEGREES AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COMBINATION OF BITTERLY COLD TEMPERATURES AND BREEZY NORTHERLY
WINDS WILL CREATE LOW WIND CHILL VALUES BETWEEN ZERO AND MINUS
FIFTEEN DEGREES WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT INTO
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND FIRST RESPONDER AGENCIES ARE URGED TO RELAY
REPORTS OF WINTER WEATHER AND ITS IMPACTS TO THE NATIONAL WEATHER
SERVICE IN LUBBOCK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 extreme cold/wind chill, 10 winter weather, 1 strong wind, 1 winter storm. Local standard time, as filed.

Extreme Cold/Wind Chill, Parmer

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Parmer forecast zone
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Castro

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Castro forecast zone
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Swisher

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Swisher forecast zone
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hall

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Hall forecast zone
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Briscoe

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Briscoe forecast zone
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Childress

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Childress forecast zone
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cottle

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Cottle forecast zone
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Motley

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Motley forecast zone
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Floyd

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Floyd forecast zone
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hale

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Hale forecast zone
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lamb

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Lamb forecast zone
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Bailey

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Bailey forecast zone
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, King

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
King forecast zone
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Crosby

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Crosby forecast zone
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lubbock

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Lubbock forecast zone
Property damage
$250,000
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hockley

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Hockley forecast zone
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cochran

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Cochran forecast zone
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Yoakum

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Yoakum forecast zone
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Terry

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Terry forecast zone
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lynn

When
February 8, 4:00 PM CST to February 9, 12:00 PM CST
Where
Lynn forecast zone
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Strong Wind, Parmer

When
February 8, 9:00 PM CST
Where
Parmer forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Storm, Swisher

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Swisher forecast zone
Reported by
Trained Spotter
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Hall forecast zone
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Cottle forecast zone
Reported by
Law Enforcement
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Motley forecast zone
Reported by
Law Enforcement
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
February 8, 10:00 PM CST to February 9, 10:00 AM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277923, 277924, 277925, 277926, 277927, 277928, 277929, 277930, 277931, 277932, 277933, 277934, 277935, 277936, 277937, 277938, 277939, 277940, 277941, 277942, 277981, 277943, 277944, 277945, 277946, 277947, 277948, 277949, 277950, 277951, 277952, 277953.